Social Anxiety Support Forum banner

1 - 20 of 21 Posts
Joined
·
206 Posts
Discussion Starter #1
I had my psychologist take me off Remeron because it made me gain 18 pounds. Ever since then I have not been able to sleep properly :/ I am able to fall asleep but it's like I'm not fully asleep.. but not awake either... like I'm in limbo. And I wake up every 15-20 minutes. It's like that the entire night. Usually tylenol pm puts me to sleep, and also benedryl knocks me out... and last night I was so desperate to sleep that I took three tylenol and two benedryl and it did nothing for me.

When will this go away? it's so frustrating.
 

·
Registered
Joined
·
7 Posts
I have been on remeron for less than two weeks and gained couple of kgs. Usually its very hard for me to gain weight. Remeron can defently cause weight gain.
 

·
dazed and confused
Joined
·
960 Posts
antidepressants dont cause weight gain or loss so maybe get back on the remeron
Oh I beg to differ!! I gained 10 pounds on Remeron :eek:

To the OP, ask your doc for a different med. Trazodone works for some people, and I don't think it causes weight gain.
 
Joined
·
206 Posts
Discussion Starter #7
Yeah it definitely causes weight gain. How else can you explain me being about the same weight since I was 15 and then suddenly gaining 18 pounds within 4 months...
 

·
3rd SAS Battalion
Joined
·
886 Posts
Remeron does cause weight gain, I know because I'm on it.

Mirtazapine as it is known over here makes you have a much migger appetite, I could eat a whole roast dinner and then an hour later another one.

A roast dinner those outside of the UK is a cooked meal featuring beef or chicken with potatoes, and vegetables:

 

·
Registered
Joined
·
423 Posts
It isn't a great suprise your having trouble sleeping, the body rapidly develops a tolerance to anti-histamine effects. I must be the only person on mirtazapine who hasn't had any side effects from it.
 

·
Banned
Joined
·
38,431 Posts
antidepressants dont cause weight gain or loss so maybe get back on the remeron
Remeron is an odd drug. It's an atypical antidepressant -- one of a kind that fits into no other class of antidepressant.

The three things remeron is known for is making patients fat, sleepy, and it lacks sexual side effects (a typical problem of almost every other AD out there).

It's so sedating for many that it's actually prescribed off label as a sleep aid.

Given the lack of sexual side effects one would think Remeron should be wildly popular, yet it isn't. I can only guess the FAT part isn't popular with any patients, and the sleepy part would not be popular with those who already lack energy & motivation. Though sounds dandy if you're too skinny & can't sleep. Easy to find people with sleep problems. Not so easy to find those who are too skinny though.
 

·
resident classicist
Joined
·
4,408 Posts
Remeron is an odd drug. It's an atypical antidepressant -- one of a kind that fits into no other class of antidepressant.

The three things remeron is known for is making patients fat, sleepy, and it lacks sexual side effects (a typical problem of almost every other AD out there).

It's so sedating for many that it's actually prescribed off label as a sleep aid.

Given the lack of sexual side effects one would think Remeron should be wildly popular, yet it isn't. I can only guess the FAT part isn't popular with any patients, and the sleepy part would not be popular with those who already lack energy & motivation. Though sounds dandy if you're too skinny & can't sleep. Easy to find people with sleep problems. Not so easy to find those who are too skinny though.
Apparently 10% of people with depression are melancholic, they can't sleep or eat. So I'd imagine Remeron would be fine for them.
 

·
Registered
Joined
·
2,661 Posts
I haven't gained weight on Remeron, and the sedation is 95% gone now. All I had to do was eat healthily and get some exercise.
 

·
Banned
Joined
·
38,431 Posts
...proper diet and exercise is key.
I will agree that it is physically impossible to get fat without excess eating. There are some that will claim "slow metabolism" as they'd rather not blame the Big Mac in their hands that will give them a Big Butt.

Having battled against obesity for a lifetime I know how it works. And I know that anybody who already has a weight problem should stay the hell away from drugs that are known to have weight gain as a significant side effect. Remeron would be one such drug; Zyprexa would likely be the ultimate example of a drug that produces weight gain.

It's very easy to say "don't eat so much," but 30% of the population isn't overweight or obese because they fail to understand that eating more = weighing more. Controlling weight is so easy in theory: eat less. Handling money is equally easy in theory: spend less, yet we have a nation of many deep in debt because they found that impossible to do, even though I find it easy. And I wage a losing war against weight even though some find eating less easy. What some find easy isn't so easy for others, though we vary on what our weaknesses may be.
 

·
Registered
Joined
·
2,661 Posts
A doctor would have to be stupid to give Remeron to people with weight problems, for sure. Anyone who's tried Remeron will know how easy it is to give in to the extreme hunger, especially for unhealthy crap. Thank god for OCD or these Remeron cravings (particularly chocolate) would get the better of me...

Anyone smoked weed on Remeron? You won't believe the ridiculous level of hunger, haha.
 

·
Registered
Joined
·
544 Posts
Well I've always been skinny, I was 130lbs or less when I was 16 at 5ft 10" and I remained that weight until I started anti-depressants. While on anti-depressants I've filled out definitely because of the medications ( 160lbs but not fat) and when I come off I lose weight again. So I'm pretty sure for some people like me, they do effect metabolism - I also certainly noticed the retaining of fluid. Since being medication free I'm already losing weight without changing my eating habits, so to me that's evidence in itself plus my second round experience of coming off and losing weight.

Remeron/Mirtazapine on the other hand, just made me always hungry, which is different because it changed my eating habits compared to the other SSRI/SNRIs I've used, but I was only on Mirtazapine for 2 weeks.
 

·
Registered
Joined
·
520 Posts
Give it some time it will go back to normal. How long has it been? I think part of it will also become psychological. You have grown accustomed to falling asleep with that very powerful aid, even when your body gets back to falling asleep the way it used to it's going to feel strange and less than adequate for a bit. Once that happens it takes the body about 18-21 days to grow accustomed to a habit. After that happens it will feel natural again.

In the meantime you can take stuff like Valerian Root, Melatonin, various otc antihistamines, warm milk, otc sleep aids, etc to try to get to sleep. Seroquel can also be good at knocking people out, as a last resort if you absolutely cannot get to sleep.
 

·
Registered
Joined
·
609 Posts
arth couldnt be more wrtong..anti-depressants are famous for causing many unwanted side effects such as weight gain, insomnia, increased agitation, impotence, lethargy the list goes on and on...thats why im hesitant to even start them because the way i look at it, the side effects alone would cause me to become depressed lol..
 

·
Registered
Joined
·
5,337 Posts
Give it some time it will go back to normal. How long has it been? I think part of it will also become psychological. You have grown accustomed to falling asleep with that very powerful aid, even when your body gets back to falling asleep the way it used to it's going to feel strange and less than adequate for a bit.
I'll say, I went down to 30 mgs for a few weeks, and when I went back up to 45 mg recently I started sleeping so much better and deeper again. As a chronic insomniac I never intend on stopping taking it though :p
 
1 - 20 of 21 Posts
Top